New York, 2012

Damaging Winds in New York, August 5, 2012

August 5, 2012 · NWS BTV · 2 events in 2 counties and zones

A weak cold front and upper level disturbance moved through a marginally unstable air mass that ignited scattered thunderstorms during the afternoon hours of August 5th in New york. One or two of these produced isolated wind damage in portions of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak cold front and upper level disturbance moved through a marginally unstable air mass that ignited scattered thunderstorms during the afternoon hours of August 5th in New york. One or two of these produced isolated wind damage in portions of St. Lawrence and Franklin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 5, 3:07 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 5, 3:07 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
407 PM EDT SUN AUG 5 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL MOVE THROUGH THE
REGION THIS EVENING. BY MONDAY MORNING A COLD FRONT WILL SWEEP
INTO THE REGION...ENDING THE RAIN THREAT AND RETURN TEMPERATURES
TO NEAR NORMAL. FAIR WEATHER WILL FOLLOW THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 400 PM EDT SUNDAY...CONVECTIVE THREAT HAS HAD A LOT TO WORK
AGAINST TODAY...AS EXTENSIVE CLOUD COVER AND SCATTERED SHOWERS
THIS MORNING HAS USED UP THE AVAILABLE CAPE. A MESOSCALE CLUSTER
OF THUNDERSTORMS MOVED OUT OF PENNSYLVANIA THROUGH MIDDAY...AND
HAS TRACKED ALONG SOUTHERN LAKE ONTARIO. CLOUDS HAVE CLEARED
SOMEWHAT IN NORTHERN NEW YORK ALLOWING SURFACE TEMPERATURES TO
CLIMB INTO THE UPPER 80S. THIS IS STARTING TO DESTABILIZE THE
ATMOSPHERE...WITH SURFACE BASED CAPES APPROACHING 3000 J/KG. IN
ADDITION...WITH APPROACHING COLD FRONT 0-6KM BULK SHEAR GETTING UP
TO 40 TO 50 KTS. UPPER JET DYNAMICS BECOMING MORE FAVORABLE
THROUGH THE EVENING AS NORTHERN NEW YORK FALLS UNDER RIGHT
ENTRANCE REGION OF 500-250 MB JET. SAINT LAWRENCE COUNTY APPEARS
TO BE UNDER GREATEST SEVERE THREAT AS STORM CLUSTER CONTINUES TO
LIFT NORTHEAST.

SECONDARY ROUND OF STORMS EXPECTED ORIENTED MORE WITH COLD FRONT TRAILING
THE MESO SYSTEM THIS EVENING...AND MOVE WEST TO EAST LATE
AFTERNOON AND EVENING. LESS OF A SEVERE THREAT WITH THESE
STORMS...ALTHOUGH HEAVY RAINFALL AND ISOLATED STRONG WINDS POSSIBLE.

TEMPERATURES IN NORTHERN NEW YORK WILL FEEL AFFECTS OF COLD FRONT
BY MORNING AS LOW AND MID LEVEL DRYING TAKES PLACE ALONG WITH SOME
COLD AIR ADVECTION. TEMPS MAINLY IN 50S IN NORTHERN NEW
YORK...ALTHOUGH CAN'T RULE OUT SOME 40S IN HIGHER TERRAIN AND COOL
SPOTS. 60S IN VERMONT.

HEAVY RAIN THREAT ADDRESSED IN HYDRO SECTION BELOW.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...SURFACE HIGH PRESSURE BUILDING INTO
REGION DURING THIS SHORT TERM PERIOD...WHILE BROAD UPPER TROUGH
SETTLES INTO THE EASTERN GREAT LAKES. COMBINATION OF LOW HEIGHTS
AND HIGH AT SURFACE WILL ALLOW FOR BIG DIURNAL TEMP SWINGS WITH
COOL NIGHTTIME LOWS AND SUNNY DAYS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 431 AM EDT SUNDAY...A WEAK RIDGE OF HIGH PRESSURE WILL BE
OVER THE REGION EARLY WEDNESDAY...WITH FAIR AND DRY WEATHER
EXPECTED. ECMWF AND GFS MODELS CONTINUE TO HINT AT SOME SCATTERED
CONVECTION TO DEVELOP ALONG AND NEAR THE INTERNATIONAL BORDER
WEDNESDAY AFTERNOON. HAVE GONE WITH SLIGHT CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS WEDNESDAY AFTERNOON IN THE VICINITY OF THE
INTERNATIONAL BORDER. THE REMAINDER OF THE FORECAST WILL REMAIN
DRY ON WEDNESDAY. EXPECTING DRY WEATHER WEDNESDAY NIGHT...AS ANY
CONVECTION THAT DOES DEVELOP WEDNESDAY AFTERNOON WILL LIKELY
DISSIPATE WITH THE LOSS OF DAYTIME SURFACE HEATING. ECMWF AND GFS
HINTING AT SOME SCATTERED CONVECTION THURSDAY AFTERNOON...SO HAVE
GONE WITH LOW CHANCE POPS FOR SHOWERS AND THUNDERSTORMS. THE
WEATHER WILL BECOME UNSETTLED TOWARD THE END OF THE WEEK...WITH
THE GFS AND ECMWF MODELS SHOWING AN UPPER TROUGH AND A CLOSED
UPPER LOW OVER THE WESTERN GREAT LAKES SLOWLY SWINGING
EASTWARD...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION FRIDAY AND SATURDAY. COOLER AIR ALOFT WILL WORK INTO THE
REGION ON SUNDAY. HOWEVER...THIS WILL SET THE STAGE FOR MORE RAIN
SHOWERS ON SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...GENEREALLY VFR EXCEPT SCT IFR VIS IN
THUNDERSTORMS. STRONG GUSTY SOUTH WINDS THROUGH 00Z...THEN WIND
DIMINISHES AND SHIFTS WEST TOWARD 06Z. BY MORNING WINDS AROUND TO
NORTHWEST. PATCHY FOG POSSIBLE IN VALLEY LOCATIONS...HOWEVER LEFT
OUT OF INDIVIDUAL TAFS AS RAIN OCCURRENCE AT TAF SITES WILL
DETERMINE FOG POTENTIAL.

OUTLOOK 12Z MONDAY THROUGH THURSDAY...
MAINLY VFR CONDITIONS OVER THE ENTIRE AREA MONDAY AND CONTINUING
RIGHT THROUGH THURSDAY...WITH SOME AREAS OF MVFR/IFR POSSIBLE IN SCATTERED
SHOWERS AND THUNDRSTORMS THURSDAY AFTERNOON.

&&

.HYDROLOGY...
MOIST AIRMASS AHEAD OF THE COLD FRONT WITH PRECIPITABLE WATERS
APPROACHING 2 INCHES AND 200 PERCENT NORMAL. TALL SKINNY CAPE AND
WARM COALESCENS DEPTHS IN EXCESS OF 3KM WILL ENHANCE RAIN
EFFICIENCY. STORMS HAVE PRODUCED BIG RAIN AMOUNTS IN SHORT
AMOUNTS OF TIME...ROCHESTER NY RECEIVED 1.26 IN ABOUT 40 MINUTES
EARLIER THIS AFTERNOON. HOWEVER FORWARD MOTION OF STORMS WILL
LIMIT RAINFALL OVER ANY ONE AREA...REDUCING FLOOD THREAT. WILL
STILL NEED TO MAINTAIN AWARENESS FOR STORMS REPEATEDLY MOVING OVER
SAME AREA.

&&

.MARINE...
A LAKE WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT...

WINDS AT 10 TO 20 KTS THIS MORNING WILL CONTINUE TO
INCREASE...AND BECOME STRONG AND GUSTY DURING THE AFTERNOON. WIND
SPEEDS OF 25 TO 35 KNOTS WITH HIGHER GUSTS WILL BUILD WAVES TO 2
TO 5 FEET THIS AFTERNOON. THESE STRONG WINDS WILL CONTINUE INTO
THIS EVENING...THROUGH AROUND MIDNIGHT. AFTER MIDNIGHT...WINDS
WILL BECOME 10 TO 20 KTS...WITH WAVES DECREASING TO 1 TO 3 FEET.

THERE IS ALSO A LAKE THUNDERSTORM ADVISORY IN EFFECT THIS
AFTERNOON THROUGH TONIGHT...

AS A COLD FRONT APPROACHES FROM THE GREAT LAKES REGION...SHOWERS
AND THUNDERSTORMS AHEAD OF IT WILL MOVE EASTWARD ACROSS THE NORTH
COUNTRY. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE WITH
GUSTY WINDS AND HAIL. STORMS WILL MOVE INTO THE CHAMPLAIN VALLEY
EARLY THIS AFTERNOON. HEAVY RAINFALL WILL ALSO ACCOMPANY THESE
STORMS...POSSIBLY REDUCING VISIBILITIES TO LESS THAN 3 MILES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...HANSON
SHORT TERM...HANSON
LONG TERM...WGH
AVIATION...HANSON
HYDROLOGY...HANSON
MARINE...BTV
Hazardous weather outlook, Aug 5, 3:08 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
408 PM EDT SUN AUG 5 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-062015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
408 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL EXIST ACROSS
NORTHERN NEW YORK THROUGH ABOUT 800 PM TONIGHT AND BETWEEN 600 PM
AND MIDNIGHT ACROSS VERMONT. NORTHERN NEW YORK WILL HAVE THE
GREATEST POTENTIAL FOR THE STRONG TO SEVERE STORMS WITH STRONG
WINDS...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING EXPECTED. WHILE
THE THREAT FOR STRONG TO SEVERE STORMS IS NOT AS GREAT ACROSS
VERMONT...ANY STORMS WILL STILL HAVE THE POTENTIAL FOR STRONG WIND
GUSTS...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. SEEK SHELTER
AS STORMS APPROACH!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 5, 1:20 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
220 PM EDT SUN AUG 5 2012

VTZ011-012-019-051915-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
220 PM EDT SUN AUG 5 2012

...A LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHERN RUTLAND
AND SOUTHWESTERN WINDSOR COUNTIES...

AT 212 PM EDT...A LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR
POULTNEY VERMONT TO 13 MILES SOUTHWEST OF SALEM...MOVING EAST AT 25
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAIN...WITH UP TO ONE INCH IN ONE HOUR WILL CAUSE WATER TO POND ON
ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL
STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CASTLETON...WEST PAWLET...PAWLET...MIDDLETOWN SPRINGS...WEST
RUTLAND...RUTLAND...MENDON...EAST PITTSFORD...SHREWSBURY...EAST
WALLINGFORD...RUSSELLVILLE...NORTH SHREWSBURY...

LAT...LON 4325 7281 4329 7282 4330 7284 4330 7296
      4329 7299 4330 7303 4330 7321 4332 7326
      4356 7326 4358 7330 4362 7330 4373 7258
      4323 7274

MUCCILLI
Special weather statement, Aug 5, 2:48 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT SUN AUG 5 2012

NYZ026-029-087-052045-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHWESTERN ST. LAWRENCE NY-
348 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH WESTERN ST. LAWRENCE
COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ANTWERP NEW YORK...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH GOUVERNEUR...RICHVILLE...DE KALB...DE PEYSTER...RENSSELAER
FALLS...CANTON...MADRID...MORLEY...MADRID...CHIPMAN...

LAT...LON 4489 7520 4492 7509 4449 7485 4415 7522
      4415 7531 4438 7582

MUCCILLI
Special weather statement, Aug 5, 3:50 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT SUN AUG 5 2012

NYZ026-027-029-030-087-052145-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
450 PM EDT SUN AUG 5 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN
ST. LAWRENCE AND NORTHERN FRANKLIN COUNTIES...

AT 445 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN
EASTERN SAINT LAWRENCE COUNTY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
HOPKINTON...CONVERSE...NICHOLVILLE...ST. REGIS FALLS...DICKINSON...
BRUSHTON...WEST BANGOR...BANGOR...MALONE...WHIPPLEVILLE...
CONSTABLE...BURKE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4501 7465 4500 7428 4500 7421 4494 7402
      4446 7469 4442 7503 4465 7533 4501 7466

MUCCILLI

The radar

The Ft Drum radar (KTYX), 70 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
August 5, 4:06 PM EST
Where
St. Lawrence County, 0.49 mi W of Fine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.250, -75.140

Numerous trees and utility wires down by thunderstorm winds.

Thunderstorm Wind, Franklin

When
August 5, 5:10 PM EST
Where
Franklin County, Lake Clear Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.370, -74.230

Several trees and power lines down along Route 30 due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398880, 398882.